Bifurcation values for a family of planar vector fields of degree five

Johanna D. García-Saldaña, Armengol Gasull, Hector Giacomini

Research output: Contribution to journalArticleResearchpeer-review

13 Citations (Scopus)


We study the number of limit cycles and the bifurcation diagram in the Poincaré sphere of a one-parameter family of planar differential equations of degree five ẋ = Xb(x) which has been already considered in previous papers. We prove that there is a value b∗ > 0 such that the limit cycle exists only when b ∈ (0, b∗) and that it is unique and hyperbolic by using a rational Dulac function. Moreover we provide an interval of length 27/1000 where b∗ lies. As far as we know the tools used to determine this interval are new and are based on the construction of algebraic curves without contact for the flow of the differential equation. These curves are obtained using analytic information about the separatrices of the infinite critical points of the vector field. To prove that the Bendixson-Dulac Theorem works we develop a method for studying whether one-parameter families of polynomials in two variables do not vanish based on the computation of the so called double discriminant.
Original languageEnglish
Pages (from-to)669-701
JournalDiscrete and Continuous Dynamical Systems
Issue number2
Publication statusPublished - 1 Jan 2015


  • Bifurcation
  • Double discriminant
  • Dulac function
  • Phase portrait on the Poincaré sphere
  • Polynomial planar system
  • Uniqueness of limit cycles


Dive into the research topics of 'Bifurcation values for a family of planar vector fields of degree five'. Together they form a unique fingerprint.

Cite this